Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 163, NWS Dodge City, KS

June 1, 20085 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 1, 2008, 4:43 AM CDT for 5 counties in Kansas. It was in force for 62 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2008, 4:43 AM CDT (09:43 UTC)
Expired
Jun 1, 2008, 5:45 AM CDT
In force
62 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Finney County, KS, Ford County, KS, Gray County, KS, Haskell County, KS, Hodgeman County, KS

The radar

The Dodge City radar (KDDC), 47 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 4:51 AM CDTHAIL 0.75E Garden City, KS
Jun 1, 5:15 AM CDTHAIL 0.759 Wsw Ingalls, KS
Jun 1, 5:24 AM CDTHAIL 1.75Ingalls, KS
Jun 1, 5:40 AM CDTHAIL 12 S Montezuma, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 2:09 AM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.7 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2008-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
136 J/kg
Mixed-layer CIN
-235 J/kg
Mixed-layer LCL
1766 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 010944
SVRDDC
KSC055-057-069-081-083-011045-
/O.NEW.KDDC.SV.W.0163.080601T0943Z-080601T1045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
443 AM CDT SUN JUN 1 2008

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN FINNEY COUNTY IN SOUTHWEST KANSAS.
  EXTREME NORTHWESTERN FORD COUNTY IN SOUTHWEST KANSAS.
  GRAY COUNTY IN SOUTHWEST KANSAS.
  NORTHERN HASKELL COUNTY IN SOUTHWEST KANSAS.
  EXTREME SOUTHWESTERN HODGEMAN COUNTY IN SOUTHWEST KANSAS.

* UNTIL 545 AM CDT

* AT 437 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS
  STORM WAS LOCATED 4 MILES SOUTH OF HOLCOMB...MOVING EAST AT 39 MPH.

  ANOTHER SEVERE STORM WAS LOCATED 10 MILES WEST SOUTHWEST OF        
  PLYMELL.

* LOCATIONS IMPACTED INCLUDE...
  GARDEN CITY...
  PLYMELL...
  PIERCEVILLE...
  CHARLESTON...
  INGALLS...
  CIMARRON...
  THE HAGGARD ELEV...
  ENSIGN...
  RURAL RESIDENCES OF GRAY...NORTHERN HASKELL...NORTHWESTERN FORD...
  SOUTHERN FINNEY AND SOUTHWESTERN HODGEMAN COUNTIES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT SUNDAY
MORNING FOR SOUTHWESTERN KANSAS.

LAT...LON 3803 10021 3772 10017 3748 10033 3764 10108
      3803 10099
TIME...MOT...LOC 0943Z 290DEG 34KT 3791 10091

$$

FINCH
1 follow-up statement
000 
WWUS53 KDDC 010956
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
455 AM CDT SUN JUN 1 2008

KSC055-057-069-081-083-011045-
/O.CON.KDDC.SV.W.0163.000000T0000Z-080601T1045Z/
FINNEY KS-HODGEMAN KS-GRAY KS-FORD KS-HASKELL KS-
455 AM CDT SUN JUN 1 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR NORTHERN HASKELL...EXTREME NORTHWESTERN FORD...GRAY...EXTREME
SOUTHWESTERN HODGEMAN AND SOUTHERN FINNEY COUNTIES...

AT 454 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE...AND DESTRUCTIVE WINDS IN EXCESS OF 70
MPH.  THIS STORM WAS LOCATED 5 MILES SOUTHWEST OF PIERCEVILLE...
MOVING SOUTHEAST AT 62 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PIERCEVILLE...
  CHARLESTON...
  INGALLS...
  CIMARRON...
  MONTEZUMA...
  ENSIGN...
  RURAL RESIDENCES OF GRAY...NORTHERN HASKELL...NORTHWESTERN FORD...
  SOUTHERN FINNEY AND SOUTHWESTERN HODGEMAN COUNTIES.

AT 451 PM LAW ENFORCEMENT REPORTED DIME SIZE HAIL IN GARDEN CITY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT SUNDAY
MORNING FOR SOUTHWESTERN KANSAS.

LAT...LON 3803 10021 3772 10017 3748 10033 3764 10108
      3803 10099
TIME...MOT...LOC 0955Z 295DEG 54KT 3780 10069

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:53 AM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 1, 2:53 AM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
253 AM CDT SUN JUN 1 2008

.DISCUSSION...

DAYS 1-2...

NAM AND GFS BOTH ARE IN GOOD AGREEMENT WITH PCPN DEVELOPING EARLY
THIS MORNING AND AGAIN SUNDAY NIGHT JUST NORTH OF OUR MID LVL
BAROCLINIC ZONE WHERE GOOD WAA AND ISENTROPIC LIFT WAS PRESENT.
ONLY DIFFERENCE BETWEEN THE TWO MODELS WERE THE EXACT LOCATION OF
THIS BAROCLINIC ZONE. NAM WAS A LITTLE FURTHER SOUTH THAN THE GFS
AND GIVEN THE LARGE AREA OF CONVECTION THAT WAS MOVING EAST ACROSS
ERN CO EARLIER THIS MORNING WILL BE LEANING TOWARDS THE SLIGHTLY
FURTHER SOUTH SOLUTION. WITH THIS IN MIND LOOKS LIKE THE CURRENT
FORECAST IS ON THE RIGHT TRACK WITH HIGHEST POPS IN THE HYS REGION
TOWARDS 12Z MONDAY. AS FOR THIS MORNING WILL USE A BLEND OF NAM
AND RADAR TRENDS FOR TRACK OF STORMS THROUGH 15Z.

GIVEN PCPN AND CLOUD COVER EXPECTED OVER THE NEXT 48 HOURS AM A
LITTLE CONCERNED WITH HIGHS TODAY AND MONDAY IN THE NORTH. BASED
ON 85H TEMPS AND MODEL SOUNDING IT APPEARS THAT THE COOLER MAV MAY
BE CLOSER THAN THE WARM MET. FURTHER SOUTH WHERE THE CHANCE OF
PCPN IS LESS LIKELY AND EXPECTING MORE SUN WILL TREND TOWARDS
THOSE WARMER MET HIGHS.

DAYS 3-7...

SHORT TERM WEATHER OCCUPIED MUCH OF THE OVERNIGHT SHIFT. THE
TUE-THU TIME FRAME WILL BE VERY ACTIVE ACROSS THE PLAINS, BUT
EXACTLY WHERE IS VERY UNCLEAR AT THIS POINT. PATTERN RECOGNITION
POINTS TO THE BEST CHANCE OF SEVERE STORMS IN THE EASTERN PART OF
OUR FCST AREA FROM P28 TO HYS WHERE THE DEEPER LOW LEVEL MOISTURE
WILL RESIDE IN THIS RATHER PROGRESSIVE PATTERN. THE MODELS DIFFER
SOMEWHAT ON THE TIMING OF THE INDIVIDUAL SHORTWAVE TROUGHS. THE
ECMWF IS THE ONLY MODEL SHOWING A ROBUST SHORTWAVE TROUGH
APPROACHING THE SOUTHERN HIGH PLAINS ON TUESDAY SO WE WILL NOT BUY
INTO THIS SOLUTION TONIGHT. BUT WITH A FRONT STILL AROUND ON
TUESDAY, STORMS CANT BE RULED OUT. A MUCH STRONGER BUT PROGRESSIVE
TROUGH WILL SWEEP ACROSS THE PLAINS ON WEDNESDAY. THE BEST CHANCE OF
STORMS WILL BE IN OUR EAST, WITH NEGLIGIBLE CHANCES IN OUR FAR SW.
ANOTHER SHORTWAVE TROUGH WILL CROSS THE PLAINS BY THURSDAY. BUT
AGAIN THE BEST CHANCE OF STORMS WITH THIS SYSTEM WILL BE IN OUR FAR
EASTERN COUNTIES. TEMPERATURES WERE NOT TWEAKED VERY MUCH AND LOOKED
REASONABLE.

&&

.AVIATION...

THUNDERSTORMS ARE POSSIBLE AT GCK/DDC/HYS THROUGH 14Z. ANY LOW CLOUD
COVER WILL BURN OFF BY MIDMORNING AT GCK/DDC. UNTIL THEN, CEILINGS
WILL PROBABLY BE NO WORSE THAN MVFR OUTSIDE OF STORMS. BUT GCK
COULD DROP BRIEFLY TO IFR CEILINGS AROUND 12Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  81  64  89  64 /  40  20   0   0
GCK  80  62  89  62 /  60  20   0   0
EHA  87  61  98  62 /  30   0   0   0
LBL  86  62  97  64 /  30   0   0   0
HYS  79  62  82  64 /  40  60  30  10
P28  85  66  95  70 /  40  30  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN18/24/24
Hazardous weather outlook, Jun 1, 4:37 AM CDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
437 AM CDT SUN JUN 1 2008

KSZ030-031-043>046-061>066-074>081-084>090-020945-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
437 AM CDT SUN JUN 1 2008 /337 AM MDT SUN JUN 1 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT.

AN AREA OF STRONG TO SEVERE THUNDERSTORMS WILL CROSS SOUTHWEST
KANSAS DURING THE EARLY MORNING HOURS. THE PRIMARY HAZARD FROM
THESE STORMS WILL BE LARGE HAIL AND GUSTY WINDS. THE STRONGEST OF
THESE STORMS THIS MORNING WILL REMAIN PRIMARILY NORTH OF A LINE
EXTENDING FROM JOHNSON CITY TO DODGE CITY. A FEW ISOLATED SEVERE
STORMS WILL ALSO BE POSSIBLE FURTHER SOUTH AND WEST THROUGH 9 AM.

ANOTHER ROUND OF NIGHT TIME THUNDERSTORMS WILL BE POSSIBLE LATE
TONIGHT AND EARLY MONDAY MORNING. THE PRIMARY HAZARD FROM THESE
STORMS WILL ONCE AGAIN BE LARGE HAIL. AT THIS TIME THE EXPECTED
TRACK OF THESE STORMS WILL KEEP THE BULK OF THE PRECIPITATION AND
HAIL NORTH OF A GARDEN CITY TO LARNED LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH 9 AM THIS
MORNING NORTH
OF A JOHNSON CITY TO DODGE CITY LINE.

&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 4:26 AM CDTSevere Thunderstorm WarningDDCHamilton, Stanton64 min
Jun 1, 5:02 AM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pratt, Stafford58 min
Jun 1, 5:15 AM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade, Seward60 min
Jun 1, 5:23 AM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Morton, Stanton, Stevens20 min
Jun 1, 5:29 AM CDTSevere Thunderstorm WarningDDCClark, Edwards, Ford, Kiowa61 min
Jun 1, 5:32 AM CDTSevere Thunderstorm WarningDDCClark, Finney, Ford, Gray, Hodgeman, Meade43 min
Jun 1, 5:39 AM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa, Pratt66 min
Jun 1, 6:12 AM CDTSevere Thunderstorm WarningDDCClark, Comanche, Ford, Gray, Kiowa, Meade63 min
Jun 1, 6:15 AM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa, Pratt60 min
Jun 1, 6:29 AM CDTSevere Thunderstorm WarningDDCBarber, Pratt46 min
Jun 1, 7:01 AM CDTSevere Thunderstorm WarningDDCBarber40 min
Jun 1, 7:19 AM CDTSpecial Weather StatementDDCComanche41 min
Jun 1, 7:27 AM CDTSevere Thunderstorm WarningDDCBarber, Comanche24 min
Jun 1, 3:05 PM CDTFlood WatchDDCEllis, Rush, Trego15 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.